Dermatology/Bruising during and after cruise
Ok! So recently I went on a cruise . It actually ended today. I noticed a few hours off the ship that both of my patellas and my left ankle were bruised . Now because of my right patella being horrible bruised I can't walk easily . Can this be because of the swaying of the ship? And how long will this last? I'm new to cruising and I don't bruise easily. I'm in pain and searching for the answers why!
Most bruises form when small blood vessels (capillaries) near the skin's surface are broken by the impact of a blow or injury — often on the arms or legs. When this happens, blood leaks out of the vessels and initially appears as a bright or dark red, purple or black mark. Eventually your body reabsorbs the blood, and the mark disappears.
Generally, harder blows cause larger bruises. However, if you bruise easily, a minor bump — one you might not even notice — can result in substantial discoloration.
Some people are more prone to bruising than are others. As you get older, several factors can contribute to easy bruising, including:
Aging capillaries. Over time, the tissues supporting these vessels weaken, and capillary walls become more fragile and prone to rupture.
Thinning skin. With age, your skin becomes thinner and loses some of the protective fatty layer that helps cushion your blood vessels from injury. Excessive exposure to the sun accelerates this process.
Can medications and supplements contribute to easy bruising?
Blood-thinning drugs such as aspirin and warfarin (Coumadin) or medications such as clopidogrel (Plavix) reduce your blood's ability to clot. As a result, bleeding from capillary damage might take longer than usual to stop — which allows enough blood to leak out and cause a bruise.
Topical and systemic corticosteroids — which can be used to treat various conditions, including allergies, asthma and eczema — cause your skin to thin, making it easier to bruise. Certain dietary supplements, such as fish oil and ginkgo, also can increase your bruising risk due to a blood-thinning effect.
Don't stop taking your medications if you experience increased bruising. Consult your doctor about your concerns. In addition, make sure your doctor is aware of any supplements you're taking — especially if you're taking them while on a blood-thinning drug. Your doctor might recommend avoiding certain over-the-counter medications or supplements.
I would visit your local doctor and get blood work to make sure you do not have decreased platelets.